Missouri, 2015

Winter Storm in Missouri, March 4 to 5, 2015

March 4 to 5, 2015 · NWS MEG · 2 events in 2 counties and zones

An arctic cold front moved into the Mid-South during the daytime hours of March 4, 2015 as an upper level disturbance moved through the region. Showers with a few embedded thunderstorms developed along and behind the front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An arctic cold front moved into the Mid-South during the daytime hours of March 4, 2015 as an upper level disturbance moved through the region. Showers with a few embedded thunderstorms developed along and behind the front. As the arctic air ushered into the area behind the front, rain changed over to freezing rain, then sleet and eventually to all snow. Snow accumulations of twelve to fifteen inches fell across the Missouri Bootheel. The snow tapered off during the morning of March 5th, 2015.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 4, 11:58 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 4, 11:58 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1158 AM CST WED MAR 4 2015

.UPDATE... /ISSUED 1055 AM CST WED MAR 4 2015/

UPDATED TO SLOW THE TIMING SLIGHTLY FOR THE CHANGEOVER FROM RAIN
TO FREEZING/FROZEN PRECIPITATION THROUGH TODAY.

&&

.PREV DISCUSSION...

A STRONG COLD FRONT HAS MOVED INTO EAST CENTRAL ARKANSAS AND FAR
NORTH MISSISSIPPI LATE THIS MORNING. FREEZING TEMPERATURES LAG THE
ACTUALLY COLD FRONT BY SEVERAL HOURS. THE FREEZING LINE WILL
STEADILY MOVE SOUTH THROUGH THE DAY AND MAY EVEN ACCELERATE ITS
SOUTHWARD ADVANCE LATE THIS AFTERNOON. ONLY MINOR CHANGES HAVE
BEEN ISSUED FOR THE MORNING UPDATE.

THE MAJOR WINTER STORM IS STILL ON TRACK TO IMPACT NORTHERN AREAS
BEGINNING THIS AFTERNOON AND AREAS ALONG THE INTERSTATE 40
CORRIDOR BEGINNING LATE THIS AFTERNOON/EARLY EVENING. CONDITIONS
SHOULD DETERIORATE QUICKLY...ESPECIALLY THIS EVENING ACROSS THE
NORTHERN HALF OF THE MID SOUTH AND THEN ACROSS THE ENTIRE MID
SOUTH BY LATE EVENING. PLEASE STAY TUNED FOR FURTHER UPDATES IF
NEEDED LATER THIS AFTERNOON...BUT OVERALL NO MAJOR CHANGES ARE
ANTICIPATED.

UPDATED PRODUCTS WILL BE SENT SHORTLY.

JLH

&&

.DISCUSSION... /ISSUED 401 AM CST WED MAR 4 2015/

WATER VAPOR SHOWING THE ENERGY FROM THE NORTHERN AND SOUTHERN
BRANCHES OF THE JET STREAM BECOMING PHASED OVER THE UPPER PLAINS
AND ROCKIES. CURRENTLY THE MIDSOUTH WAS JUST NOW ENTERING THE
EASTERN MOISTURE PLUME OF THE WARM AIR CONVEYOR BELT...WITH RADAR
INDICATING SHOWERS BREAKING OUT OVER THE NORTHERN HALF OF THE CWA.
SURFACE OBSERVATIONS REFLECTED TEMPERATURES IN THE MID 40S OVER
THE FAR NORTH WHERE WINDS HAVE ALREADY BACKED TO THE
NORTHEAST...AND MID 60S OVER THE SOUTH WHERE WINDS WERE SOUTHWEST
AND GUSTY. SO THE FRONT WAS LAYING NEAR THE I-40 CORRIDOR...WITH A
SECONDARY FRONT AND SUBFREEZING AIR ACROSS CENTRAL MISSOURI.

FOR TODAY...HAVE BACKED OFF APPROXIMATELY THREE HOURS WITH THE
TIMING OF PRECIPITATION CHANGEOVER AND THUS WITH THE CURRENT
WINTER WEATHER PRODUCTS. THIS ALIGNS MORE WITH THE LATEST MODEL
GUIDANCE AND COORDINATION BETWEEN ADJACENT OFFICES. RAIN MODERATE
TO HEAVY AT TIMES...WITH EMBEDDED THUNDER CAN BE EXPECTED ALONG
AND TO THE SOUTH OF THE FRONT THIS MORNING AND INTO THE AFTERNOON
OVER THE SOUTHEAST COUNTIES AS THE FRONT WILL SLOW. A FLASH FLOOD
WATCH REMAINS IN EFFECT OVER THE BOOTHEEL OF MISSOURI AND
NORTHWEST TENNESSEE THROUGH MID AFTERNOON..WHERE 2 TO 3 INCHES OF
RAINFALL IS STILL POSSIBLE.

SIGNIFICANT AMOUNTS OF FREEZING RAIN...SLEET AND SNOW WILL IMPACT
THE MIDSOUTH AS THE FREEZING LINE REACHES JONESBORO AND DYERSBURG
AROUND NOON...THE MEMPHIS METRO AREA BY 6 PM...AND TUPELO BY
MIDNIGHT. HAVE ADDED A FEW MORE COUNTIES IN NORTH MISSISSIPPI TO
THE WARNING BEGINNING THIS EVENING BASED OFF QPF AMOUNTS SEEN IN
THE NEW GUIDANCE. THIS WILL INCLUDE THE CITES OF
CHARLESTON...OXFORD...NEW ALBANY...AND BOONEVILLE. IN ADDITION
HAVE ISSUED A WIND ADVISORY FOR THE ENTIRE AREA. THE DELTA
COUNTIES WILL SUFFER THE GREATEST AFFECTS FROM THE WIND THIS
EVENING AND THIS IS ALSO THE ZONE/TIME FRAME WHERE THE GREATEST
ICE AND SLEET WILL FALL. VISIBILITIES WILL ALSO BE IMPACTED AND
MAY FLIRT WITH NEAR BLIZZARD CONDITIONS OVER THE NORTHERN DELTA.

PRECIPITATION WILL EXIT THE MIDSOUTH BY MIDDAY TOMORROW...WITH
LINGERING NON-ACCUMULATING FLURRIES POSSIBLE IN THE AFTERNOON
ACROSS THE EAST. NORTH WINDS WILL ALSO BEGIN TO TAPER OFF...BUT
SPEEDS FROM 5 TO 10 MPH WILL PERSIST TOMORROW NIGHT. THIS COUPLED
WITH THE ICE AND SNOW ACCUMULATIONS...AND CLEARING SKY COVER AS
THE MAIN TROUGH AXIS SHIFTS EAST...WILL LEAD TO DANGEROUS
WINDCHILLS AND RECORD OVERNIGHT LOWS. EVEN A FEW MONTHLY LOW
TEMPERATURE RECORDS MAY BE CAPTURED.

HAVE GONE A FEW DEGREES BELOW GUIDANCE FOR HIGHS FRIDAY THROUGH
SUNDAY...AS THE MIDSOUTH THAWS. THE PERIOD WILL BE DRY WITH HIGH
PRESSURE EXTENDING UP THROUGH THE COLUMN.

THE EXTENDED MODELS SHOW ANOTHER LOW IN THE SOUTHERN TRACK THAT
WILL OPEN AND REMAIN A BROAD WAVE ACROSS THE SOUTHERN AND CENTRAL
PLAINS NEXT WEEK. THIS MAY LEAD TO A FEW PERIODS OF INCREASED
CLOUDINESS AND ISOLATED SHOWERS OVER THE SOUTH. TEMPERATURES NEXT
WEEK WILL FINALLY WARM TO NEAR SEASONAL AVERAGES FOR EARLY MARCH.

JAB

&&

.AVIATION...

18Z TAF SET

RAIN SHOULD CHANGE OVER TO FZRA/SLEET BY 20Z IN KJBR. STILL EXPECT
A CHANGEOVER TO OCCUR IN KMEM AROUND 00Z AND KMKL AROUND 23Z. ONLY
EXPECT AN HOUR OR TWO OF FZRA BEFORE A COMPLETE CHANGE OVER TO
SLEET OCCURS. SLEET WILL CHANGE TO SNOW BETWEEN 3-6Z AT
KJBR...6-9Z AT KMKL AND 9-12Z AT KMEM. MEANWHILE...KTUP WILL SEE
A CHANGE OVER TO FZRA AROUND 6Z AND POSSIBLY A CHANGE OVER TO
SLEET BY 12Z. LOW CIGS/VSBYS WILL CONTINUE THROUGH THE PERIOD.
GUSTY NORTHERLY WINDS WILL OCCUR THROUGH THE PERIOD AS WELL WITH
SPEEDS BETWEEN 10-20 KTS WITH GUSTS UP TO 30 KTS.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 9 AM CST THURSDAY FOR CLAY-CRAIGHEAD-
     CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

     WIND ADVISORY UNTIL 6 AM CST THURSDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO NOON CST
     THURSDAY FOR CRITTENDEN-LEE AR-PHILLIPS-ST. FRANCIS.

MO...WINTER STORM WARNING UNTIL 9 AM CST THURSDAY FOR DUNKLIN-
     PEMISCOT.

     WIND ADVISORY UNTIL 6 AM CST THURSDAY FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 6 AM CST THURSDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO NOON CST
     THURSDAY FOR ALCORN-BENTON MS-COAHOMA-DESOTO-MARSHALL-
     PANOLA-QUITMAN-TATE-TIPPAH-TUNICA.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING
     FOR CALHOUN-CHICKASAW-ITAWAMBA-LEE MS-MONROE-PONTOTOC.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO NOON CST THURSDAY
     FOR LAFAYETTE-PRENTISS-TALLAHATCHIE-TISHOMINGO-UNION-
     YALOBUSHA.

TN...WINTER STORM WARNING UNTIL 9 AM CST THURSDAY FOR CROCKETT-DYER-
     GIBSON-HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.

     WIND ADVISORY UNTIL 6 AM CST THURSDAY FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO NOON CST
     THURSDAY FOR BENTON TN-CARROLL-CHESTER-DECATUR-FAYETTE-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-MADISON-MCNAIRY-SHELBY-
     TIPTON.

&&
Hazardous weather outlook, Mar 4, 11:11 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1111 AM CST WED MAR 4 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-051915-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1111 AM CST WED MAR 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY THROUGH MIDDAY THURSDAY
NORTH OF A COFFEEVILLE MISSISSIPPI TO A IUKA MISSISSIPPI LINE.
SIGNIFICANT AMOUNTS OF ICE...SLEET AND SNOW ARE EXPECTED.

A WINTER STORM WATCH IS IN EFFECT ACROSS THE REMAINDER OF
NORTHEAST MISSISSIPPI. SIGNIFICANT AMOUNTS OF ICE AND SLEET ARE
POSSIBLE.

A WIND ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH TONIGHT
ACROSS THE ENTIRE MIDSOUTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING IS IN EFFECT THROUGH NOON THURSDAY NORTH
OF A COFFEEVILLE MISSISSIPPI...TO IUKA MISSISSIPPI LINE
SIGNIFICANT AMOUNTS OF ICE...SLEET AND SNOW ARE EXPECTED.

A WINTER STORM WATCH IS IN EFFECT THROUGH NOON THURSDAY ACROSS THE
REMAINDER OF NORTHEAST MISSISSIPPI. SIGNIFICANT AMOUNTS OF ICE
AND SLEET ARE POSSIBLE.

A WINDCHILL ADVISORY MAY BE NEEDED ACROSS A LARGE PORTION OF THE
MIDSOUTH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT ARE
ENCOURAGED TO RELAY ANY REPORTS OF WINTRY PRECIPITATION
TODAY...TONIGHT AND TOMORROW TO THE NATIONAL WEATHER SERVICE
THROUGH SOCIAL MEDIA...THE LOCAL STORM REPORT INTERFACE ON OUR
WEBSITE...OR BY TELEPHONE.

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Dunklin

When
March 4, 2:00 PM CST to March 5, 8:00 AM CST
Where
Dunklin forecast zone
Reported by
Emergency Manager
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Twelve to fifteen inches of sleet and snow fell.

Winter Storm, Pemiscot

When
March 4, 2:00 PM CST to March 5, 8:00 AM CST
Where
Pemiscot forecast zone
Reported by
Emergency Manager
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Twelve to fifteen inches of sleet and snow fell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567586, 567587.